Winter Storm, Northeast Bighorn Mountains
- When
- March 22, 10:00 PM MST to March 23, 4:00 PM MST
- Where
- Northeast Bighorn Mountains forecast zone
- Reported by
- SNOTEL
Dome Lake Snotel received 10 inches of snow and Sucker Creek received 8 inches.
A strong upper level low moved across Wyoming bringing heavy wet snow and strong winds to Sheridan County on the 22nd and 23rd. In addition, very strong northerly winds caused blowing and drifting snow.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A strong upper level low moved across Wyoming bringing heavy wet snow and strong winds to Sheridan County on the 22nd and 23rd. In addition, very strong northerly winds caused blowing and drifting snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 22, 8:23 PM MST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
923 PM MDT SUN MAR 22 2009
.SHORT TERM...VALID FOR MON AND TUE...
MINOR UPDATE TO FORECAST TONIGHT. COLD FRONT HAS PUSHED THROUGH
THE ENTIRE FORECAST PULLING COLDER AIR SOUTH OUT OF CANADA.
TEMPERATURES HAVE DROPPED IN THE UPPER 20S ACROSS NORTH CENTRAL
MONTANA AND THESE COLDER TEMPERATURES WILL CONTINUE TO PUSH SOUTH
OVERNIGHT. ONLY CHANGE TO GOING FORECAST WAS TO LOWER POPS OVER
THE NORTHEAST ZONES THIS EVENING...MAINLY FOR COLLABORATION. DID
REMOVE ISOLATED THUNDERSTORMS FROM THE SOUTHWEST ZONES WITH LOSS
OF DAYTIME HEATING. LIGHTNING DID MAKE IT UP TO EXTREME EASTERN
STILLWATER COUNTY BEFORE DISSIPATING THIS EVENING. TEMPERATURES
AND WINDS IN GOOD SHAPE AND MADE NO CHANGES.
WILL LEAVE CURRENT HAZARD GRIDS IN PLACE AS 00Z RUC/NAM HITTING
THE BEARTOOTH/ABSAROKA MOUNTAINS NORTH FACING SLOPES WITH HIGH
QPF VALUES. UPSLOPE CONTINUING TO DEEPEN THIS EVENING WITH STRONG
DEFORMATION ZONE OVER THIS AREA. RAIN CURRENTLY OVER THIS AREA WILL
QUICKLY CHANGE OVER TO SNOW BEFORE MIDNIGHT AND WILL THUS KEEP
WINTER STORM WARNING GOING. SNOW ADVISORY ALSO ON TRACK FOR THE
LIVINGSTON AREA AS STRONG LIFT ALSO MOVING OVER THE WESTERN ZONES
TONIGHT. MODELS STILL BRING VERY IMPRESSIVE QPF VALUES TO
SOUTHEAST MONTANA MONDAY AND TUESDAY AS DEEP UPPER LOW CLOSES
OFF AS IT LIFTS NORTHEAST OUT OF COLORADO. WRAP AROUND ENERGY AND
MOISTURE WILL BRING HEAVY SNOW AND STRONG WINDS TO PORTIONS OF
SOUTHEAST MONTANA. POWDER RIVER...CARTER AND FALLON COUNTIES
WILL GET THE BRUNT OF THIS STORM WITH SNOW AMOUNTS OF 10 TO 20
INCHES. CURRENT BLIZZARD WARNING HAS THESE AREAS COVERED WELL.
THERE WILL BE A SHARP GRADIENT OF WHERE THE SNOW ENDS AND KEEPING
CUSTER COUNTY OUT OF THE WARNING WAS A GOOD CALL BY THE DAY SHIFT.
MODELS NOT SHOWING MUCH FOR SOUTHERN BIG HORN AND SOUTHERN
ROSEBUD COUNTIES AS THEY BRING DRIER AIR IN FROM THE NORTH. THIS
IS A CHANGE FROM PREVIOUS RUNS. WILL LEAVE WINTER STORM WARNING
GOING FOR THESE LOCATIONS AS THERE IS STILL A POTENTIAL FOR
MOISTURE TO WARP INTO THE SOUTHER AREAS OF THESE TWO COUNTIES.
WINTER STORM WARNING ALSO ON TRACK FOR SHERIDAN COUNTY AND THE NE
BIG HORN MOUNTAINS. RICHMOND
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
MODELS CONTINUED TO DEPICT AN UNSETTLED AND COOLER PERIOD FOR THE
EXTENDED FORECAST. THE STRONGEST SYSTEM TO AFFECT THE REGION WAS
STILL FORECAST TO MOVE THROUGH THE AREA IN THE WED THROUGH THU TIME
FRAME. A STRONG SHORTWAVE WILL MOVE SE IN THE NW FLOW ALOFT AND
CROSS THE REGION THROUGH THU NIGHT. THE ECMWF LINGERED THE TROUGH
OVER THE AREA INTO FRI WHILE THE GFS BUILT IN A SHORTWAVE RIDGE
BEHIND THE SYSTEM ON FRI. MOISTURE AND COLDER AIR WILL ACCOMPANY THE
WAVE ON WED BRINGING A CHANCE OF RAIN AND SNOW TO THE AREA. NUDGED
TEMPERATURES UP SLIGHTLY AS AREA WILL BE PREFRONTAL AT LEAST PART OF
THE DAY. RAISED POPS OVER THE EASTERN ZONES WED NIGHT AS THE WAVE
AND 700 MB FRONT WILL BE PASSING OVER THIS AREA. LOWERED MIN TEMPS
DUE TO 850 MB TEMPERATURES DROPPING TO -10 TO -12 DEGREES C. RAISED
POPS TO CHANCE FROM BIG HORN COUNTY S AND E ON THU AS THE SYSTEM
MOVES SE OUT OF THE AREA. WILL BE A COLD DAY WITH 850 MB
TEMPERATURES REMAINING BELOW ZERO DEGREES C SO HAVE LOWERED THE HIGH
TEMPERATURES. THE GFS DRIES OUT THE AREA ON THU NIGHT...WHILE THE
ECMWF LINGERS MOISTURE IN THE SE DUE TO IT/S SLOWER MOVEMENT OF THE
SYSTEM. HAVE CONTINUED THE SLIGHT CHANCE POPS ACROSS THE AREA.
LOWERED THE MIN TEMPERATURES WITH COLD 850 MB AIRMASS STILL IN
PLACE.
THE SLOWER ECMWF DRIES OUT THE SE ON FRI. THE REMAINDER OF THE
PERIOD WILL THEN FEATURE A NW FLOW ALOFT WITH WEAKER SHORTWAVES
MOVING SE THROUGH THE FLOW. HAVE CONTINUED THE INHERITED POPS THAT
WERE NEAR CLIMATOLOGY AND MADE ONLY A FEW ADJUSTMENTS BASED ON THE
LATEST TRACK OF THE MOISTURE ASSOCIATED WITH THE WAVES. THE AIRMASS
WILL MODERATE WITH TIME. DID NOT MAKE ANY CHANGES TO TEMPERATURES
LATE IN THE PERIOD. ARTHUR
&&
.AVIATION...
SHOWERS WILL CONTINUE TO MOVE ACROSS WESTERN AND CENTRAL ZONES
OVERNIGHT AND CHANGE OVER TO SNOW BY EARLY MORNING. MVFR
CONDITIONS WILL BE POSSIBLE IN AND AROUND THESE SHOWERS. HEAVY
SNOW WILL BE POSSIBLE ACROSS LOCAL MOUNTAIN RANGES AND ACROSS
SOUTHEASTERN PORTIONS OF THE AREA. VERY LOW VISIBILITIES ARE
EXPECTED ACROSS EASTERN ZONES...INCLUDING KBHK...AS STRENGTHENING
SURFACE WINDS COMBINE WITH HEAVY SNOWFALL. LOWER SNOW AMOUNTS ARE
EXPECTED IN THE VICINITY OF KSHR. HOWEVER...STRONG WINDS MAY
PRODUCE LOCALIZED AREAS OF LOW VISIBILITY. SCHUKNECHT/RICHMOND
&&
.PRELIMINARY POINT TEMP/POPS...
MON TUE WED THU FRI SAT SUN
-----------------------------------------------------------
BIL 032/043 029/044 030/043 017/032 019/047 028/053 029/054
85/S 21/B 44/O 42/S 22/O 22/W 22/W
LVM 028/043 023/043 026/037 010/028 015/045 027/050 029/054
+6/S 22/W 56/O 42/S 22/S 22/W 22/W
HDN 030/039 027/045 028/049 016/037 019/051 027/056 028/058
85/O 21/N 24/O 43/S 22/O 22/W 22/W
MLS 030/036 027/039 026/044 016/037 020/048 028/052 028/056
45/S 31/N 24/O 42/S 22/O 21/B 12/W
4BQ 031/032 023/039 020/042 015/032 016/044 024/051 026/052
7+/S 93/W 24/O 53/S 22/S 21/B 22/W
BHK 030/031 021/032 017/033 014/028 015/041 024/046 023/051
4+/S +6/J 23/S 42/S 22/S 21/N 11/B
SHR 031/034 025/042 022/042 015/033 013/046 023/050 025/054
++/S 41/N 25/O 54/S 22/S 22/W 22/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...BLIZZARD WARNING IN EFFECT FROM 6 AM MONDAY TO NOON MDT
TUESDAY FOR ZONES 33-36-37.
WINTER STORM WARNING IN EFFECT UNTIL 9 PM MDT MONDAY FOR
ZONES 38-58.
WINTER STORM WARNING IN EFFECT UNTIL 6 PM MDT MONDAY FOR
ZONES 56-66-67.
WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MDT MONDAY FOR
ZONE 65.
WY...WINTER STORM WARNING IN EFFECT UNTIL 9 PM MDT MONDAY FOR ZONE
99.
WINTER STORM WARNING IN EFFECT UNTIL 6 PM MDT MONDAY FOR ZONE
98.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 404 PM MDT SUN MAR 22 2009 MTZ028>042-056>058-063>068-WYZ098-099-232215- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 404 PM MDT SUN MAR 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT A DANGEROUS EARLY SPRING STORM WILL BEGIN AFFECTING PORTIONS OF SOUTH CENTRAL MONTANA AND NORTHERN WYOMING TONIGHT. SNOW IS EXPECTED TO START TONIGHT FROM BILLINGS WESTWARD TO LIVINGSTON AND SOUTH TO RED LODGE AND THE ADJACENT MOUNTAINS. SNOW ACCUMULATIONS FROM 6 TO 12 INCHES WILL BE POSSIBLE IN BOTH THE ABSAROKA/BEARTOOTH AND BIG HORN MOUNTAINS ALONG WITH THE FOOTHILL AREAS...ESPECIALLY FOR THE NORTH FACING SLOPES INCLUDING RED LODGE AND SHERIDAN. 3 TO 5 INCHES OF SNOW IS EXPECTED IN THE LIVINGSTON AREA. FURTHER NORTH...ACCUMULATIONS ARE EXPECTED TO BE LIGHTER WITH AMOUNTS AROUND AN INCH OR LESS FROM HARLOWTON...BILLINGS TO MILES CITY. STAY TUNED FOR LATER UPDATES ON THIS DANGEROUS STORM SYSTEM AS IMPACTS COULD BE SIGNIFICANT ALONG WITH A THREAT TO LIVESTOCK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE STORM SYSTEM WILL SPREAD HEAVY SNOW AND STRONG WINDS INTO PORTIONS OF SOUTHEAST MONTANA ON MONDAY. THE COMBINATION OF STRONG WINDS AND VERY HEAVY SNOW...WILL COMBINE TO BRING BLIZZARD CONDITIONS. THE BLIZZARD CONDITIONS WILL BE LOCATED FROM BROADUS...EKALAKA TO BAKER. SNOW AMOUNTS OF 10 TO 20 INCHES ARE EXPECTED OVER THESE AREAS. WHITE OUT CONDITIONS ALONG WITH DIFFICULT TO IMPOSSIBLE TRAVEL AND POWER OUTAGES CAN BE EXPECTED TO CONTINUE INTO TUESDAY. SNOW WILL ALSO DEVELOP ACROSS SOUTHERN BIG HORN AND SOUTHERN ROSEBUD COUNTIES ON MONDAY WHERE 6 TO 8 INCHES OF SNOW IS EXPECTED BY TUESDAY MORNING. SNOW ACROSS THE WESTERN AREAS FROM BILLINGS WESTWARD TO LIVINGSTON AND SOUTH TO RED LODGE AND THE ADJACENT MOUNTAINS AND FOOTHILLS WILL GRADUALLY DECREASE FROM WEST TO EAST BY MONDAY AFTERNOON. STAY TUNED FOR LATER UPDATES ON THIS DANGEROUS STORM SYSTEM AS IT IMPACTS THE AREA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
2 winter storm. Local standard time, as filed.
Dome Lake Snotel received 10 inches of snow and Sucker Creek received 8 inches.
Sheridan received 7 inches of snow with Ranchester reporting 6 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159964, 159965.